Geometry & Topology

Contact Anosov flows on hyperbolic 3–manifolds

Patrick Foulon and Boris Hasselblatt

Full-text: Open access


Geodesic flows of Riemannian or Finsler manifolds have been the only known contact Anosov flows. We show that even in dimension 3 the world of contact Anosov flows is vastly larger via a surgery construction near an E–transverse Legendrian link that encompasses both the Handel–Thurston and Goodman surgeries and that produces flows not topologically orbit equivalent to any algebraic flow. This includes examples on many hyperbolic 3–manifolds, any of which have remarkable dynamical and geometric properties.

To the latter end we include a proof of a folklore theorem from 3–manifold topology: In the unit tangent bundle of a hyperbolic surface, the complement of a knot that projects to a filling geodesic is a hyperbolic 3–manifold.

Article information

Geom. Topol., Volume 17, Number 2 (2013), 1225-1252.

Received: 1 February 2012
Revised: 10 February 2013
Accepted: 13 October 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37D20: Uniformly hyperbolic systems (expanding, Anosov, Axiom A, etc.)
Secondary: 57N10: Topology of general 3-manifolds [See also 57Mxx] 57M50: Geometric structures on low-dimensional manifolds

Anosov flow 3–manifold contact flow hyperbolic manifold surgery


Foulon, Patrick; Hasselblatt, Boris. Contact Anosov flows on hyperbolic 3–manifolds. Geom. Topol. 17 (2013), no. 2, 1225--1252. doi:10.2140/gt.2013.17.1225.

Export citation


  • E Artin, Ein mechanisches System mit quasiergodischen Bahnen, Abh. Math. Semin. Univ. Hamb. 3 (1924) 170–175
  • T Barbot, Caractérisation des flots d'Anosov en dimension 3 par leurs feuilletages faibles, Ergodic Theory Dynam. Systems 15 (1995) 247–270
  • T Barbot, Generalizations of the Bonatti–Langevin example of Anosov flow and their classification up to topological equivalence, Comm. Anal. Geom. 6 (1998) 749–798
  • T Barbot, Plane affine geometry and Anosov flows, Ann. Sci. École Norm. Sup. 34 (2001) 871–889
  • T Barbot, De l'hyperbolique au globalement hyperbolique, Habilitation à diriger des recherches, Université Claude Bernard de Lyon (2005) Available at \setbox0\makeatletter\@url {\unhbox0
  • T Barthelmé, A new Laplace operator in Finsler geometry and periodic orbits of Anosov flows, PhD thesis, Université de Strasbourg (2012)
  • T Barthelmé, S R Fenley, Knot theory of $R$–covered Anosov flows: Homotopy versus isotopy of closed orbits
  • Y Benoist, P Foulon, F Labourie, Flots d'Anosov à distributions de Liapounov différentiables, I, Ann. Inst. H. Poincaré Phys. Théor. 53 (1990) 395–412
  • Y Benoist, P Foulon, F Labourie, Flots d'Anosov à distributions stable et instable différentiables, J. Amer. Math. Soc. 5 (1992) 33–74
  • C Bonatti, R Langevin, Un exemple de flot d'Anosov transitif transverse à un tore et non conjugué à une suspension, Ergodic Theory Dynam. Systems 14 (1994) 633–643
  • D Calegari, The geometry of $\mathbb{R}$–covered foliations, Geom. Topol. 4 (2000) 457–515
  • D Calegari, Filling geodesics and hyperbolic complements, Geometry and the Imagination blog (2012) Available at \setbox0\makeatletter\@url {\unhbox0
  • J P Christy, Anosov flows on three-manifolds (topology, dynamics), PhD thesis, University of California, Berkeley (1984)
  • Y Fang, Thermodynamic invariants of Anosov flows and rigidity, Discrete Contin. Dyn. Syst. 24 (2009) 1185–1204
  • S R Fenley, Anosov flows in 3–manifolds, Ann. of Math. 139 (1994) 79–115
  • S R Fenley, Quasigeodesic Anosov flows and homotopic properties of flow lines, J. Differential Geom. 41 (1995) 479–514
  • S R Fenley, Foliations, topology and geometry of 3–manifolds: $\mathbb{R}$–covered foliations and transverse pseudo-Anosov flows, Comment. Math. Helv. 77 (2002) 415–490
  • S Fenley, Ideal boundaries of pseudo-Anosov flows and uniform convergence groups with connections and applications to large scale geometry, Geom. Topol. 16 (2012) 1–110
  • R Feres, A Katok, Invariant tensor fields of dynamical systems with pinched Lyapunov exponents and rigidity of geodesic flows, Ergodic Theory Dynam. Systems 9 (1989) 427–432
  • P Foulon, Entropy rigidity of Anosov flows in dimension three, Ergodic Theory Dynam. Systems 21 (2001) 1101–1112
  • P Foulon, B Hasselblatt, Zygmund strong foliations, Israel J. Math. 138 (2003) 157–169
  • J Franks, B Williams, Anomalous Anosov flows, from: “Global theory of dynamical systems”, (Z Nitecki, C Robinson, editors), Lecture Notes in Math. 819, Springer, Berlin (1980) 158–174
  • H Geiges, An introduction to contact topology, Cambridge Studies in Advanced Mathematics 109, Cambridge Univ. Press (2008)
  • É Ghys, Flots d'Anosov sur les 3–variétés fibrées en cercles, Ergodic Theory Dynam. Systems 4 (1984) 67–80
  • É Ghys, Flots d'Anosov dont les feuilletages stables sont différentiables, Ann. Sci. École Norm. Sup. 20 (1987) 251–270
  • S Goodman, Dehn surgery on Anosov flows, from: “Geometric dynamics”, (J Palis, Jr, editor), Lecture Notes in Math. 1007, Springer, Berlin (1983) 300–307
  • U Hamenstädt, Regularity of time-preserving conjugacies for contact Anosov flows with $C^1$–Anosov splitting, Ergodic Theory Dynam. Systems 13 (1993) 65–72
  • M Handel, W P Thurston, Anosov flows on new three manifolds, Invent. Math. 59 (1980) 95–103
  • B Hasselblatt, Hyperbolic dynamical systems, from: “Handbook of dynamical systems 1A”, (B Hasselblatt, A Katok, editors), North-Holland, Amsterdam (2002) 239–319
  • A Hatcher, Algebraic topology, Cambridge Univ. Press (2002)
  • A Hatcher, Notes on basic 3–manifold topology (2007) Available at \setbox0\makeatletter\@url {\unhbox0
  • M W Hirsch, Differential topology, Graduate Texts in Mathematics 33, Springer, New York (1976)
  • H Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993) 515–563
  • E Hopf, Statistik der geodätischen Linien in Mannigfaltigkeiten negativer Krümmung, Ber. Verh. Sächs. Akad. Wiss. Leipzig 91 (1939) 261–304
  • S Hurder, A Katok, Differentiability, rigidity and Godbillon–Vey classes for Anosov flows, Inst. Hautes Études Sci. Publ. Math. (1990) 5–61
  • M Kanai, Geodesic flows of negatively curved manifolds with smooth stable and unstable foliations, Ergodic Theory Dynam. Systems 8 (1988) 215–239
  • M Kapovich, Hyperbolic manifolds and discrete groups, Progress in Mathematics 183, Birkhäuser, Boston, MA (2001)
  • A Katok, B Hasselblatt, Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and its Applications 54, Cambridge Univ. Press (1995)
  • C Liverani, On contact Anosov flows, Ann. of Math. 159 (2004) 1275–1312
  • J Martinet, Formes de contact sur les variétés de dimension $3$, from: “Proceedings of Liverpool Singularities Symposium II”, (C T C Wall, editor), Lecture Notes in Math. 209, Springer, Berlin (1971) 142–163
  • D Matignon, Topologie en basse dimension: Remplissages de Dehn et théorie des nœ uds, Habilitation à diriger des recherches, Université d'Aix-Marseille I (2004) Available at \setbox0\makeatletter\@url {\unhbox0
  • Y Mitsumatsu, Anosov flows and non-Stein symplectic manifolds, Ann. Inst. Fourier (Grenoble) 45 (1995) 1407–1421
  • J-P Otal, Le théorème d'hyperbolisation pour les variétés fibrées de dimension 3, Astérisque 235 (1996) x+159
  • C Petronio, J Porti, Negatively oriented ideal triangulations and a proof of Thurston's hyperbolic Dehn filling theorem, Expo. Math. 18 (2000) 1–35
  • J F Plante, Anosov flows, Amer. J. Math. 94 (1972) 729–754
  • J F Plante, W P Thurston, Anosov flows and the fundamental group, Topology 11 (1972) 147–150
  • P Scott, The geometries of 3–manifolds, Bull. London Math. Soc. 15 (1983) 401–487
  • W P Thurston, Three-manifolds, foliations and circles I
  • W P Thurston, The geometry and topology of three-manifolds (1980) Available at \setbox0\makeatletter\@url {\unhbox0
  • W P Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. 6 (1982) 357–381
  • P Tomter, Anosov flows on infra-homogeneous spaces, from: “Global analysis”, Proc. Sympos. Pure Math. 14, Amer. Math. Soc. (1970) 299–327
  • F Waldhausen, Eine Klasse von 3–dimensionalen Mannigfaltigkeiten I, Invent. Math. 3 (1967) 308–333